Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 256, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2017, 3:35 PM CDT for Clark County, Meade County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2017, 3:35 PM CDT (20:35 UTC)
- Expired
- Jul 3, 2017, 4:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:48 PM CDT | HAIL 1.75 | 11 Se Meade State Park, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 3:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
624
WUUS53 KDDC 032035
SVRDDC
KSC025-119-032130-
/O.NEW.KDDC.SV.W.0256.170703T2035Z-170703T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
335 PM CDT MON JUL 3 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Meade County in southwestern Kansas...
Southwestern Clark County in southwestern Kansas...
* Until 430 PM CDT
* At 334 PM CDT, a severe thunderstorm was located 12 miles
southeast of Meade State Lake, or 15 miles south of Meade, moving
east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Englewood and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3712 10041 3722 9987 3700 9982 3700 10044
TIME...MOT...LOC 2034Z 234DEG 11KT 3708 10025
HAIL...1.50IN
WIND...60MPH
$$
FINCH5 follow-up statements
420
WWUS53 KDDC 032046
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
346 PM CDT MON JUL 3 2017
KSC025-119-032130-
/O.CON.KDDC.SV.W.0256.000000T0000Z-170703T2130Z/
Meade KS-Clark KS-
346 PM CDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK COUNTIES...
At 346 PM CDT, a severe thunderstorm was located 11 miles north of
Knowles, or 18 miles south of Meade, moving southeast at 5 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Englewood and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3709 10035 3722 9987 3700 9982 3700 10039
TIME...MOT...LOC 2046Z 301DEG 5KT 3702 10026
HAIL...2.00IN
WIND...60MPH
$$
FINCH829
WWUS53 KDDC 032056
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
356 PM CDT MON JUL 3 2017
KSC025-119-032130-
/O.CON.KDDC.SV.W.0256.000000T0000Z-170703T2130Z/
Meade KS-Clark KS-
356 PM CDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK COUNTIES...
At 356 PM CDT, a severe thunderstorm was located 10 miles north of
Knowles, or 19 miles south of Meade, moving southeast at 5 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Englewood and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3708 10030 3719 9987 3700 9982 3700 10039
TIME...MOT...LOC 2056Z 301DEG 5KT 3702 10025
HAIL...2.00IN
WIND...60MPH
$$
FINCH758
WWUS53 KDDC 032112
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
412 PM CDT MON JUL 3 2017
KSC025-119-032130-
/O.CON.KDDC.SV.W.0256.000000T0000Z-170703T2130Z/
Meade KS-Clark KS-
412 PM CDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK COUNTIES...
At 412 PM CDT, a severe thunderstorm was located 11 miles northwest
of Knowles, or 18 miles northeast of Beaver, moving east at 5 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Englewood and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3708 10030 3719 9987 3700 9982 3700 10039
TIME...MOT...LOC 2112Z 069DEG 4KT 3701 10030
HAIL...1.50IN
WIND...60MPH
$$
FINCH148
WWUS53 KDDC 032121
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
421 PM CDT MON JUL 3 2017
KSC025-119-032130-
/O.CON.KDDC.SV.W.0256.000000T0000Z-170703T2130Z/
Meade KS-Clark KS-
421 PM CDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK COUNTIES...
At 420 PM CDT, a severe thunderstorm was located 10 miles southeast
of Meade State Lake, or 15 miles south of Meade, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Englewood and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3708 10030 3718 9989 3700 9982 3700 10039
TIME...MOT...LOC 2120Z 040DEG 1KT 3706 10031
HAIL...1.00IN
WIND...60MPH
$$
FINCH129
WWUS53 KDDC 032127
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
427 PM CDT MON JUL 3 2017
KSC025-119-032136-
/O.EXP.KDDC.SV.W.0256.000000T0000Z-170703T2130Z/
Meade KS-Clark KS-
427 PM CDT MON JUL 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3708 10030 3718 9989 3700 9982 3700 10039
TIME...MOT...LOC 2126Z 234DEG 11KT 3707 10029
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:57 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 3, 2:57 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 257 PM CDT Mon Jul 3 2017 .SHORT TERM...(This evening through Tuesday) Issued at 256 PM CDT Mon Jul 3 2017 Warm front has lifted a bit further north into west central Kansas, as noted in the weak reflectivity extending from near Syracuse- Garden-Dodge and through Greensburg into south central Kansas. Based on the convective allowing models interpretations, the more scattered to numerous severe convective storms this evening should be primarily confined to the warm front region and warm sector, across south central Kansas counties and into western Oklahoma. The severe parameters are supportive of an enhanced convective wind threat and marginal threat for large hail. Tornado risk is negligible short of a brief spinup. HRRR continues to show a secondary broken line of storms moving into western Kansas from in the later evening hours, but has become somewhat an outlier of the numerical models. No significant change in overnight temperatures, again mild in the 60. Tuesday may be somewhat influenced by leftover widespread outflow across the area, light and variable winds and no obviously discernible convergence zone for lift. .LONG TERM...(Tuesday night through Monday) Issued at 256 PM CDT Mon Jul 3 2017 Thunderstorm opportunities Tuesday night are likely relegated to the extreme west, based on higher terrain upslope surface flow convection to move into west central KS. Similar overnight temperatures in the mid 60s are forecast for the overnight and Wednesday morning. ECMWF develops a large ridge across the intermountain west which persists through the end of the forecast period, which is not a conducive setup for widespread severe. Highs are likely to remain in the 90s with lows in the mid and upper 60s through this period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1027 AM CDT Mon Jul 3 2017 Brief lowered ceilings in thunderstorms and strong convective outflow are likely beginning late afternoon and into the early to mid evening hours, especially at LBL/GCk/DDC. Can't be ruled out farther north at HYS, however the initial focus will be tied closer to the surface warm front near the KS/OK line. Locally brief gusty convective outflow winds will be the main threat, with brief MVFR ceilings in the storms. Additional convection toward midnight may enter the region from Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 90 66 92 / 50 10 20 10 GCK 62 92 64 94 / 40 10 20 10 EHA 62 94 64 94 / 30 10 20 10 LBL 65 94 66 94 / 50 10 20 10 HYS 65 88 66 91 / 40 10 20 10 P28 67 89 67 91 / 60 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, Jul 3, 4:07 AM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 407 AM CDT Mon Jul 3 2017 KSZ030-031-043>046-061>066-074>081-084>090-040915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 407 AM CDT Mon Jul 3 2017 /307 AM MDT Mon Jul 3 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will be possible across much of southwest and central Kansas late this afternoon and evening. A few storms could become severe capable of producing quarter to golf ball size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 64 min |
| Jul 3, 12:20 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 70 min |
| Jul 3, 1:02 AM CDT | Special Weather Statement | DDC | Lane | 58 min |
| Jul 3, 1:48 AM CDT | Special Weather Statement | DDC | Lane | 57 min |
| Jul 3, 2:29 AM CDT | Special Weather Statement | DDC | Edwards, Hodgeman | 61 min |
| Jul 3, 2:50 AM CDT | Special Weather Statement | DDC | Lane, Ness | 55 min |
| Jul 3, 3:16 AM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Pawnee, Pratt, Rush, Stafford | 59 min |
| Jul 3, 4:34 PM CDT | Special Weather Statement | DDC | Clark | 56 min |
| Jul 3, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.